Adverse Ocular Events After SARS-CoV-2 vaccines

SARS‑CoV‑2 virus provokes an insult to every singleretinal structure, including retinal pigment epithelium (RPE) and photoreceptors, leading to a progressive impairment. 

Multiple cases of ocular inflammation after COVID-19 vaccines have been also reported. 

A 19-year-old male was diagnosed with Keratitis 2 days after 2nd dose of inactivated COVID-19 vaccine.  He was treated with topical application of ganciclovir ophthalmic gel and ciclosporin and intravenous injection of ganciclovir.

Another 19-year-old male without a history of eye disease experienced blurry vision three weeks after the second dose of inactivated COVID-19 vaccine (CoronaVac, Sinovac Life Sciences, Beijing, China). He was diagnosed with viral keratitis and received ganciclovir ophthalmic gel and levofloxacin eye drops without relief of the ocular symptoms. After admission and examination in another hospital, the patient was found to have poor eyesight (best-corrected visual acuity of 20/60 in the right eye and 20/100 in the left eye). Slit-lamp examination revealed conjunctival hyperemia, rough corneal epithelium, irregular patchy infiltration of the entire cornea, and positive corneal fluorescence staining

As for laboratory blood tests, rheumatoid factor, anti-cyclic citrullinated peptide antibody, human leukocyte antigen-B27, and other examinations for rheumatism were all within normal limits. Multiple enlarged lymph nodes were revealed on cervical ultrasonography on both sides of the neck, which were consistent with the manifestations of reactive hyperplasia.

Rubella virus IgG, cytomegalovirus IgG, and herpes simplex virus (HSV) I and II IgG tests were performed, and the results were all positive. The patient received ganciclovir (400 mg, intravenously) every 12 h, ganciclovir eye drops four times daily, and 0.05% cyclosporine eye drops three times daily. One week later, the corrected visual acuity in both eyes returned to 20/20. Small patches of infiltration were observed at the lower center of the cornea in the left eye. Fluorescence staining of both the eyes was negative.

Seven days after the third dose of COVID-19 vaccine (CoronaVac, Sinovac Life Sciences, Beijing, China; administered 6 months after the second dose, the patient developed the same symptoms in both eyes. He had reduced eyesight (best-corrected visual acuity of 20/30 in the right eye and 20/40 in the left eye). Slit-lamp examination revealed conjunctival hyperemia, rough corneal epithelium, and irregular patchy infiltration of the entire cornea. After one-week treatment with ganciclovir eye drops, 0.05% cyclosporine eye drops, and acyclovir and ganciclovir administered orally, the corrected visual acuity of both eyes recovered to 20/20. Slit-lamp examination revealed conjunctival hyperemia and neovascularization in the limbus of both eyes.

Other cases included 30–80-year-old males and females diagnosed with uveitis (reported at a mean of 8 days after vaccination), keratitis (age range between 19 and 55 years) at a mean of 14 days (range between 1 and 43 days), scleritis, Acute Retinal Necrosis (OD) and Iridocyclitis. 

The four patients from a study published on June 29 exhibited ocular inflammatory reactions on the same day after receiving an inactivated SARS-CoV-2 vaccine, with the medical diagnosis of Vogt-Koyanagi-Harada, Ponser-Schlossman, secondary post-inflammatory glaucoma, and iridocyclitis, respectively. The ocular inflammatory reactions of these four patients were resolved with the administration of oral or topical corticosteroids.


REFERENCES

Ren J, Zhang T, Li X, Liu G. Ocular Inflammatory Reactions following an Inactivated SARS-CoV-2 Vaccine: A Four Case Series. Ocular Immunology and Inflammation. 2022 Jun 29:1-6.

Neri P, Pichi F. SARS-CoV-2 and the eye: the pandora's box of ocular immunology. Journal of Ocular Pharmacology and Therapeutics. 2021 Nov 1;37(9):502-9.

Pang K, Pan L, Guo H, Wu X. Case report: associated ocular adverse reactions with inactivated COVID-19 vaccine in China. Frontiers in medicine. 2022:2928.

Comments

Popular posts from this blog

Fatal COVID-19 Breakthrough Case Following Severe Reaction to ChAdOx1 nCoV-19 Vaccine

COVID-19 Vaccine Injuries including three myocarditis-induced deaths in New Zealand

Study linking excess deaths and SARS-CoV2 vaccinations in Scotland